Patient Safety, Patient Stories

Taking Fentanyl Can Kill You Michelle McNamara's Death Caused by a Toxic Mixture of Fentanyl and Other Drugs

Abstract: The lesson learned from the death of Michelle McNamara – taking opioids can kill you. The opioid fentanyl can cause delayed respiratory depression and tragically death, particularly when used in combination with other sedating drugs.

Michelle McNamara, the writer and wife of comedian Patton Oswalt, died unexpectedly in her sleep in April 2016. Mr. Oswalt says that her death was caused by a toxic mixture of fentanyl and other drugs. As reported by People:

“‘We learned today the combination of drugs in Michelle’s system, along with a condition we were unaware of, proved lethal,’ the actor and comedian wrote in a statement to the Associated Press on Friday.

“Oswalt also explained that the couple, who wed in 2005, had “no idea” she had a condition that caused blockages in her arteries.

“The blockages, combined with her taking the medications Adderall, Xanax and the pain medication fentanyl, caused the mother of one’s death in April 2016, Oswalt said.”

Taking #Fentanyl Can Kill You #opioidepidemic Click To Tweet
Michelle McNamara and Patton Oswalt

Michelle McNamara and Patton Oswalt

@TrueCrimeDiary Michelle McNamara's #Death Caused by a Toxic Mixture of #Fentanyl and Other Drugs #opioidepidemic Click To Tweet via @pattonoswalt Michelle McNamara's #Death Caused by a Toxic Mixture of #Fentanyl and Other Drugs #opioidepidemic Click To Tweet

Fentanyl is an opioid, known for its rapid analgesic onset. However, researchers have also pointed to several cases of delayed respiratory depression following the use of fentanyl.

Why fentanyl is deadlier than heroin (source: https://www.statnews.com/2016/09/29/fentanyl-heroin-photo-fatal-doses/)

Why fentanyl is deadlier than heroin (source: https://www.statnews.com/2016/09/29/fentanyl-heroin-photo-fatal-doses/)

Unfortunately, even for doctors, it is extremely difficult to predict how a particular person may react when given an opioid. Richard Kenney, MSM, RRT, NPS, ACCS, RCP (Director, Respiratory Care Services, White Memorial Medical Center) describes how different people may react dramatically differently to the same opioid dosage:

“We know that patients react differently to medications. Some react lightly and some have some pretty severe reactions to it. Opioids at certain dosages can lead to respiratory depression, as we know. If too depressed, the risk of respiratory failure could occur and jeopardize the patient’s health. If it goes unnoticed by those monitoring that patient, for example, the patient may appear to be OK at a simple glance, but when the respiratory rate drops, we’re now faced with a compromised patient. So, it’s important that we pay particular attention to those patients receiving opioids …

“I have a family member who is very sensitive to medications and what would be a standard dosage to a normal patient, this family member overly reacts to it. And, then on the other side, I have another family member who could take the dose that would knock a charging rhino down and it doesn’t affect them at all. So, it’s really important that we have that additional tool – end tidal CO2 monitoring – just to have that extra safety net for the patient.”

Richard Kenney on “Avoiding Respiratory Depression During Conscious Sedation”

Richard Kenney on “Avoiding Respiratory Depression During Conscious Sedation”

The Joint Commission in Sentinel Event Alert #49, “Safe use of opioids in hospitals,” cites characteristics of patients who are at higher risk for oversedation and respiratory depression:

  • Sleep apnea or sleep disorder diagnosis
  • Morbid obesity with high risk of sleep apnea
  • Snoring
  • Older age; risk is
    • 2.8 times higher for individuals aged 61-70
    • 5.4 times higher for age 71-80
    • 8.7 times higher for those over age 80
    • No recent opioid use
    • Post-surgery, particularly if upper abdominal or thoracic surgery
    • Increased opioid dose requirement or opioid habituation
    • Longer length of time receiving general anesthesia during surgery
  • Receiving other sedating drugs, such as benzodiazepines, antihistamines, diphenhydramine, sedatives, or other central nervous system depressants
  • Preexisting pulmonary or cardiac disease or dysfunction or major organ failure
  • Thoracic or other surgical incisions that may impair breathing
  • Smoker

In the case of Michelle McNamara, while Adderall is considered a stimulant Xanax is considered a sedative. As The Joint Commission cautions, taking Xanax or other sedating drugs heightens the risk for oversedation and respiratory depression.

How to better recognize patients at risk for oversedation and respiratory depression may be difficult for trained clinicians, even when armed with monitoring devices, like pulse oximeters. Jeffrey S. Vender, MD (Clinical Professor, University Of Chicago, Pritzker School of Medicine and Chairman of the clinical advisory committee to the Respiratory Compromise Institute) explains this difficulty in recognizing the onset of respiratory compromise:

“I think there’s been a lack of understanding of how to monitor better, or to recognize better, those patients at-risk. And, historically monitors we have employed routinely and become very comfortable with, like pulse oximetry have been shown, in many situations, to actually potentially be misleading in some of these clinical situation.”

Jeffrey S. Vender, MD - “Is Respiratory Compromise The New ‘Sepsis’?

Jeffrey S. Vender, MD – “Is Respiratory Compromise The New ‘Sepsis’?

 

In conclusion, opioids and other sedative drugs should be taken cautiously, and only under direction of a doctor. As explained by the Recovery Village:

“When opiates are taken in high doses or drugs are mixed with each other, the result of respiratory depression can be deadly …

“With very high doses of opiates, there is severe respiratory depression. This is when breathing slows down to a point when people around an individual can notice. It can lead the person to feel like they are short of air or can’t get enough air, and extreme sedation can occur at this level. This is also often accompanied by confusion and extreme anxiety because the person feels like they would stop breathing if they don’t put focus on making sure they’re doing it.”

Taking such drugs concomitantly can be deadly. As Dr. Vender points out, even for doctors recognizing at-risk patients may pose a challenge.

via @recoveryvillage How Opiates Cause Respiratory Depression #opioidepidemic Click To Tweet #opioids and other sedative drugs should be taken cautiously, and only under direction of a #doctor #patientsafety Click To Tweet

Leave a Comment, if You Care About Patient Safety